Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Milwaukee, WI

March 1, 2004Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 1, 2004, 3:42 PM CST for Jefferson County, Waukesha County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2004, 3:42 PM CST (21:42 UTC)
Expired
Mar 1, 2004, 4:30 PM CST
In force
48 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Jefferson County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 6 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:30 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 012142
SVRMKX
WIC055-133-012230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CST MON MAR 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  EASTERN JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 430 PM CST

* AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL LOCATED 9 MILES NORTHEAST OF
  WHITEWATER TO NORTHEAST OF OCONOMOWOC...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERTON BY 430 PM CST.

HAIL UP TO 1 INCH IN DIAMETER IS EXPECTED FROM THESE STORMS. IF YOU 
ARE IN THE STORMS PATH...SEEK SHELTER INDOORS.

LAT...LON 4296 8878 4283 8861 4319 8807 4319 8848

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:00 PM CST, 42 minutes earlier.

Area forecast discussion, Mar 1, 3:00 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST MON MAR 1 2004

.DISCUSSION...FORECAST FOCUS ON PASSING SYSTEM EARLY TONIGHT AND
OVERALL WEATHER PATTERN THROUGH FRIDAY.

IN THE SHORT TERM...3 HOURLY SURFACE RISE/FALL PRESSURE COUPLET
CONFIRMS LIKELY TRACK OF LOW ACROSS SOUTHERN WISCONSIN TO EAST
CENTRAL WISCONSIN THIS EVENING.  MAIN SHOW OF CONVECTION PASSING
THROUGH CWA AT THE MOMENT AND ETA/RUC/NGM/GFS PROGS HANG ONTO
WIDESPREAD CONVECTION AT LEAST THROUGH MIDNIGHT BEFORE TAPERING TO
SHOWERS. WILL KEEP DRIZZLE AROUND FOR TUESDAY MORNING BUT PROGS THEN
BUILD WEAK SURFACE RIDGE INTO AREA.

IN THE FAR TERM...ETA/GFS PROGS PUSH WEAK WEATHER SYSTEM ACROSS CWA
WEDNESDAY NIGHT WITH TEMPERATURES REMAINING WARM ENOUGH FOR RAIN.
THEN DECIDED TO HOLD OFF ON PRECIPITATION WITH NEXT SIGNIFICANT
SYSTEM UNTIL THURSDAY NIGHT. WILL BOOST PRECIPITATION CHANCES WITH
THIS SYSTEM INTO FRIDAY AS PROGS HAVE LOCKED INTO THIS SYSTEM FOR 2
DAYS IN A ROW. LOOKS LIKE MAINLY RAIN WITH THIS EVENT...THOUGH PROGS
A LITTLE IFFY WITH THICKNESS VALUES OVER NORTHERN PARTS OF CWA...SO
WILL KEEP A RAIN SNOW MIXTURE IN THOSE AREAS FOR NOW.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.

ZAJDEL
Hazardous weather outlook, Mar 1, 12:05 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1205 PM CST MON MAR 1 2004

WIZ046-047-051-052-056>060-062>072-021100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1205 PM CST MON MAR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHERN WISCONSIN THIS
AFTERNOON AND EVENING.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF A LINE FROM WISCONSIN DELLS TO MILWAUKEE.
THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW ABOUT THURSDAY...THEN AGAIN SATURDAY NIGHT
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING.

TZ

In the hours before

Local storm report, Mar 1, 3:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LAKE MILLS              43.07N 88.91W
03/01/2004  0.25 INCH        JEFFERSON          WI   LAW ENFORCEMENT

0243 PM     HAIL             4 W WHITEWATER          42.83N 88.81W
03/01/2004  0.25 INCH        ROCK               WI   LAW ENFORCEMENT

            DISTANCE ESTIMATED.

0303 PM     HAIL             3 SE SULLIVAN           42.98N 88.55W
03/01/2004  0.25 INCH        JEFFERSON          WI   OFFICIAL NWS OBS

0305 PM     HAIL             MADISON                 43.08N 89.39W
03/01/2004  0.25 INCH        DANE               WI   TRAINED SPOTTER

            WEST SIDE OF MADISON

&&

BRIAN HAHN
Local storm report, Mar 1, 3:06 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LAKE MILLS              43.07N 88.91W
03/01/2004  0.25 INCH        JEFFERSON          WI   LAW ENFORCEMENT

0243 PM     HAIL             4 W WHITEWATER          42.83N 88.81W
03/01/2004  0.25 INCH        ROCK               WI   LAW ENFORCEMENT

            DISTANCE ESTIMATED.

0303 PM     HAIL             3 SE SULLIVAN           42.98N 88.55W
03/01/2004  0.25 INCH        JEFFERSON          WI   OFFICIAL NWS OBS

0305 PM     HAIL             MADISON                 43.08N 89.39W
03/01/2004  0.25 INCH        DANE               WI   TRAINED SPOTTER

            WEST SIDE OF MADISON

&&

BRIAN HAHN
Local storm report, Mar 1, 3:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
324 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             7 E MILTON              42.78N 88.81W
03/01/2004  0.50 INCH        ROCK               WI   TRAINED SPOTTER

0255 PM     TSTM WND DMG     5 E EDGERTON            42.84N 88.97W
03/01/2004                   ROCK               WI   TRAINED SPOTTER

            BRANCHES DOWN.

0317 PM     HAIL             PADDOCK LAKE            42.57N 88.10W
03/01/2004  0.25 INCH        KENOSHA            WI   LAW ENFORCEMENT

0322 PM     HAIL             2 SW OCONOMOWOC         43.09N 88.53W
03/01/2004  0.25 INCH        WAUKESHA           WI   TRAINED SPOTTER

0322 PM     HAIL             1 S HEBRON              42.91N 88.69W
03/01/2004  0.75 INCH        JEFFERSON          WI   AMATEUR RADIO

&&

HAHN
Local storm report, Mar 1, 3:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
324 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             7 E MILTON              42.78N 88.81W
03/01/2004  0.50 INCH        ROCK               WI   TRAINED SPOTTER

0255 PM     TSTM WND DMG     5 E EDGERTON            42.84N 88.97W
03/01/2004                   ROCK               WI   TRAINED SPOTTER

            BRANCHES DOWN.

0317 PM     HAIL             PADDOCK LAKE            42.57N 88.10W
03/01/2004  0.25 INCH        KENOSHA            WI   LAW ENFORCEMENT

0322 PM     HAIL             2 SW OCONOMOWOC         43.09N 88.53W
03/01/2004  0.25 INCH        WAUKESHA           WI   TRAINED SPOTTER

0322 PM     HAIL             1 S HEBRON              42.91N 88.69W
03/01/2004  0.75 INCH        JEFFERSON          WI   AMATEUR RADIO

&&

HAHN
Local storm report, Mar 1, 3:26 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             10 W BARABOO            43.47N 89.94W
03/01/2004  0.75 INCH        SAUK               WI   LAW ENFORCEMENT

&&

HAHN
Local storm report, Mar 1, 3:26 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
326 PM CST MON MAR 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             10 W BARABOO            43.47N 89.94W
03/01/2004  0.75 INCH        SAUK               WI   LAW ENFORCEMENT

&&

HAHN

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:20 PM CSTSevere Thunderstorm WarningMKXGreen25 min
Mar 1, 2:43 PM CSTSevere Thunderstorm WarningMKXRock32 min
Mar 1, 3:21 PM CSTSevere Thunderstorm WarningMKXJefferson, Waukesha24 min
Mar 1, 3:23 PM CSTSpecial Marine WarningMKX97 min
Mar 1, 3:23 PM CSTSpecial Marine WarningMKX97 min
Mar 1, 3:51 PM CSTSevere Thunderstorm WarningMKXDane, Dodge, Jefferson39 min
Mar 1, 4:40 PM CSTSevere Thunderstorm WarningMKXDodge, Washington50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.